Hail, Carter
- When
- June 15, 7:45 PM EST
- Where
- Carter County, Globe
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.280, -83.250
Well in advance of a cold front, strong heating and dew points in the low and mid 70s helped form tall thunderstorms in Kentucky.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Well in advance of a cold front, strong heating and dew points in the low and mid 70s helped form tall thunderstorms in Kentucky.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 15, 7:02 PM EST, 43 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
802 PM EDT TUE JUN 15 2010
.SYNOPSIS...
WARM AND HUMID ATMOSPHERE WITH DISTURBANCES/BOUNDARIES...KEEP SHOWERS
AND THUNDERSTORMS POSSIBLE INTO WEDNESDAY. COLD FRONT MOVES THROUGH
WEDNESDAY EVENING WITH DRIER AIR IN ITS WAKE FOR THURSDAY AND FRIDAY.
&&
.NEAR TERM /THROUGH WEDNESDAY/...UPDATED
YET ANOTHER COMPLEX MOVING THRU IND THIS EVENING...
21Z RUN OF WRF-NMM SEEMS TO BE HANDLINING THE SYNOPTIC AND
MESOSCALE FEATURES RELATIVELY WELL...WITH THE USUAL SLOW TIMING.
CONVECTION HAS BEEN ABSENT FROM OLD BOUNDARY JUST TO THE
NORTH...WITH MOST OF THE CWA IN A WEAK CAP ENVIRONMENT. INSTEAD
CONVECTION HAS BEEN FIRING ALONG A MOISTURE GRADIENT/BOUNDARY
DRAPED ACROSS EAST CENTRAL KY. EXPECT THIS BOUNDARY TO CONTINUE TO
MOVE NE...INTO WESTERN PORTIONS OF CWA BY 02Z...WITH SCT
CONVECTION ALONG IT. SOME OF THE CELLS COULD BE SEVERE FUELED BY
GOOD THETA E...CONVERGENCE...AND CAPE.
MAIN COMPLEX LOOKS TO ROLL THRU BETWEEN 5-10Z...MUCH LIKE LAST
NIGHTS TIMING. HARD TO GET A FEEL ON TRACK THOUGH...BUT APPEARS
WESTERN HALF OF AREA IS BEST BET RIGHT NOW...WITH SW VA UP THROUGH
MTNS MAYBE ESCAPING. ADJUSTED POPS TO THIS THINKING...IN LINE WITH
LATEST RUN OF WRF-NMM. DO EXPECT THIS TO BE WEAKENING BY THE TIME
IT ROLLS THROUGH.
LOOK FOR AREAS OF FG LATE TONIGHT/EARLY MORNING WITH AREAS THAT
SEE RAIN AND THE USUAL FOGGY SPOTS.
PREVIOUS DISCUSSION BELOW...
AT 17Z...NORTHERN BOUNDARY TRYING TO CREEP N OF MGW AND HLG.
DRIEST AIR OVER NE KY. SOUTHEAST FLOW INTO MOUNTAINS SHOULD FORM
SHOWERS/THUNDERSTORMS OVER MOUNTAINOUS COUNTIES THIS AFTERNOON.
LOWERED POPS A BIT IN THE WESTERN LOWLANDS FOR REST OF THE
AFTERNOON INCLUDING HTS-CRW. YET...WITH STRONG HEATING OVER
EASTERN KENTUCKY AND SOUTHERN WEST VIRGINIA THIS AFTERNOON AND
WITH CAPE AROUND 2500 J/KG IN MIXED LAYER...STORM COULD STILL
FORM.
HAVE POPS INCREASING OVERNIGHT OVER THE SOUTHWESTERN LOWLANDS FOR
UPSTREAM CONVECTION ROLLING EAST.
THINKING NAM MOS GUIDANCE TOO LOW ON POPS FOR THE LATE NIGHT HOURS
IN THE WEST. WITH DEW POINTS STILL AROUND 70...ANY UPSTREAM
CONVECTION CAN SURVIVE INTO THE PREDAWN HOURS.
PROBLEMS WITH FOG OVERNIGHT. HAVE SOME OF THE MOUNTAIN VALLEYS
GETTING THICKER FOG BY 06Z...BUT LEFT LOWLANDS WITH MAINLY 3 TO 4
MILES.
AREAL COVERAGE OF SHOWERS AT 12Z WEDNESDAY TOUGH TO FIGURE. HAVE
LIKELY POPS IN EASTERN OH AND OVER THE WV MTNS...WITH LIKELY POP
CONFIRMED JUST TO MOUNTAINOUS COUNTIES AFTER 20Z. DEEPER MOISTURE
PULLS EAST...BUT HAD TO LEAVE CHANCE POPS IN OHIO VALLEY COUNTIES
SINCE THE FRONT ITSELF MAY STILL HAVE NARROW BANDS OF
CONVECTION.
PRECIPITABLE WATER HAS A SECONDARY MAXIMUM 12-18Z WEDNESDAY AHEAD
OF THE FRONT. AGAIN...IT WILL TAKE TRAINING/REPETITIVE CELLS FOR
PROBLEMS. FLASH FLOOD WATCH CONTINUES.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
LOW LEVEL TROUGH WITH TRAILING COLD FRONT WILL PUSH THROUGH WEDS
NIGHT. DEEP MOISTURE...AND WEAK UPPER WAVES...WILL SURGE OUT AHEAD
OF THE FRONT WEDS AFTERNOON AND PASS THROUGH CWA BY EVENING. 12Z NAM
STILL HAS SURFACE FRONT LAGGING BEHIND INITIAL SURGE OF
MOISTURE...AND IS HINTING AT GENERATING ADDITIONAL SHOWERS AND
THUNDERSTORMS DURING THE LATE EVENING. KEPT CHANCE POPS ALONG
SURFACE BOUNDARY BUT TIMING WILL BE THE KEY FACTOR AS DAYTIME
HEATING WILL BEGIN TO WAIN BY THE TIME FROPA OCCURS.
WITH PW VALUES STILL AROUND 1.6 TO 1.8 INCHES...SHOWERS AND
THUNDERSTORMS WEDS COULD STILL CONTAIN DOWNPOURS. SO UNTIL THE FRONT
CLEARS THE AREA...POTENTIAL STILL EXISTS FOR FLASH FLOODING.
NORTHWEST FLOW AND CAA WILL USHER IN DRIER AIR FOR THURSDAY AND HELP
DRY THINGS OUT ACROSS CWA. DID KEEP SOME CLOUD COVER IN EARLY
THURSDAY MORNING WITH LINGERING H85 MOISTURE...BUT HAVE THURS
CLEARING OUT.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
HPC GUIDANCE...WHICH WEIGHED HEAVILY ON THE 00Z ECMWF...WAS USED AS
A BASIS FOR THE EXTENDED PERIOD. A COLD FRONT EXTENDING FROM MID
LEVEL LOW IN CANADA WILL APPROACH SATURDAY ACCOMPANIED BY WEAK H85
FLOW BEHIND IT. EXPECTING THE BOUNDARY TO SLOW AND WEAKEN WHILE
PROGRESSING THROUGH CWA. BEST FORCING STILL LOOKS TO BE NORTH SO
KEPT CHANCE POPS IN FOR THAT AREA WHILE THE REST OF CWA STAYS IN
SLIGHT POPS.
SUNDAY AND MONDAY CLEARS OUT WITH ONLY SLIGHT POPS OVER THE EASTERN
MTS. OTHERWISE...HIGH PRESSURE WILL DOMINATE DAYS 5 AND 6 WITH HOT
TEMPERATURES BEING THE MAIN CONCERN. WENT BELOW MOS/HPC GUIDANCE
WHICH HAD MID 90S FOR HIGHS ACROSS SOUTHERN LOWLANDS. STILL HAVE 90S
FOR MUCH OF CWA OVER WEEKEND...BUT EVAPOTRANSPIRATION SHOULD HELP TO
LIMIT DAYTIME HIGHS.
RIDGE APPEARS TO BREAKDOWN MIDDLE OF NEXT WEEK WITH ANOTHER CHANCE
OF PRECIP TUESDAY.
&&
.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
VFR CONDITIONS PREVAIL THRU 05Z...WITH EXCEPTION OF POCKETS OF
MVFR IN SCT CONVECTION ARND TRI STATE AREA ASSOCIATED WITH
APPROACHING BOUNDARY.
CONVECTIVE COMPLEX OVER IND WILL RACE EASTWARD...AFFECTING WESTERN
HALF OF CWA BY 06Z...ALBEIT IT IN A WEAKENDED STATE. EXPECT MVFR TSRA
WITH BRIEF IFR CONDITIONS FROM KCRW...KHTS...UP TO KPKB THRU ABOUT
09 OR 10Z.
MVFR AND OCCASIONAL IFR FG SHOULD FORM IN AREAS THAT RECEIVE
RAINFALL. ALSO EXPECT KEKN TO FG IN REGRADLESS OF WHETHER RAIN
OCCURS THERE.
COLD FRONT MOVES THRU WEDNESDAY AFTN WITH LINE OF CONVECTION
DEVELOPING ALONG AND AHEAD OF IT AFTER 15Z...AFFECTING MAINLY
AREAS EAST OF OH RVR FOR THE AFTN AND EVE.
WITH HIGH DEW POINTS...HAVE LOWERED CU BASE 12Z TO 18Z WED TO
CEILINGS NR 2 THSD FT...EXCEPT LOWER OVER MOUNTAINS.
AFTER 12Z WEDNESDAY...
IFR POSSIBLE IN LOW STRATUS AND FOG PREDAWN ON THURSDAY.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR WVZ005>011-
013>020-024>040-046-047.
OH...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR OHZ066-067-075-
076-083>087.
KY...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR KYZ101>103-105.
VA...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR VAZ003-004.
&&
SYNOPSIS...KTB/TAX
NEAR TERM...KTB/30
SHORT TERM...TAX
LONG TERM...TAX
AVIATION...30HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 333 AM EDT TUE JUN 15 2010 VAZ003-004-WVZ005>011-013>020-024>040-046-047-160745- DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS- TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE- MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL- WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS- RANDOLPH- 333 AM EDT TUE JUN 15 2010 ...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. KYZ101>103-105-OHZ066-067-075-076-083>087-160745- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH- 333 AM EDT TUE JUN 15 2010 ...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY AND SOUTHEAST OHIO. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. THERE IS ALSO A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY THROUGH TONIGHT. THE MAIN THREAT WILL BE FOR DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
404 PM EDT TUE JUN 15 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 AM TSTM WND DMG 7 ESE JACKSON 39.01N 82.51W
06/15/2010 JACKSON OH DEPT OF HIGHWAYS
LARGE BRANCHES DOWN ALONG KEYSTONE FURNACE RD.
&&
NWEBBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
450 PM EDT TUE JUN 15 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM FLASH FLOOD RADCLIFFE 39.13N 82.38W
06/15/2010 VINTON OH DEPT OF HIGHWAYS
RT 160 NEAR RADCLIFF CLOSED DUE TO HIGH WATER.
&&
NWEBBThe Jackson,KY radar (KJKL), 77 km away, was scanning. The volume nearest the first event began at 00:43 UTC.
3 hail, 2 thunderstorm wind. Local standard time, as filed.
Several trees were blown down along Route 1626.
Several trees were blown down.
Nickel size hail fell.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2010Every state in 2010This day in weather historyWarnings in Kentucky, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 237067, 237072, 237073, 237069, 237064.